Florida, 2002

Damaging Wind in Florida, November 5, 2002

November 5, 2002 · NWS MOB · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Nov 5, 1:00 PM CST, 1 hour 40 minutes earlier.

Area forecast discussion, Nov 5, 1:00 PM CST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE MOBILE AL
100 PM CST TUE NOV 5 2002

MADE SEVERAL UPDATES TO DROP TORNADO WATCH FROM NORTHWEST
COUNTIES...KEEPING IT UP OVER THE EASTERN 2/3RDS OF THE CWA.
SCATTERED LOW TOPPED ROTATORS SHIFTING EAST OF THE AREA AT THIS TIME
WITH MAIN THREAT OF THAT ACTIVITY GRADUALLY SHIFTING EAST.  LOW
TOPPED SQUALL LINE WITH BOWS/LEWPS NOTED CLOSER TO THE MIDLEVEL DRY
AIR INTRUSION...NOW MOVING ACROSS COASTAL ALABAMA AND THE GULF
WATERS.  THIS ACTIVITY COULD PRODUCE DOWNBURST WINDS TO NEAR 60
MPH.  WILL CONTINUE TO MONITOR.

RAIN THREAT SHOULD DIMINISH FROM THE WEST IN THE LATE
AFTERNOON/EVENING HOURS.

/05

.MOB...
AL...SMALL CRAFT ADVISORY TODAY GMZ630-650-670.
FL...SMALL CRAFT ADVISORY TODAY GMZ655-675.
MS...NONE.
Hazardous weather outlook, Nov 5, 5:20 AM CST, 9 hours 20 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-051700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
520 AM CST TUE NOV 5 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...SOUTHEAST
MISSISSIPPI AND THE WESTERN FLORIDA PANHANDLE.

.TODAY...

A LOW PRESSURE SYSTEM WILL MOVE FROM LOUISIANA TO THE EASTERN STATES
TODAY AND BRING A STRONG COLD FRONT THROUGH THE REGION TONIGHT.
STRONG SOUTHERLY WINDS AND PLENTY OF LOW LEVEL MOISTURE WILL RESULT
IN A SLIGHT RISK OF SEVERE THUNDERSTORM DEVELOPMENT ACROSS THE
REGION TODAY.  LOCALLY HEAVY RAINFALL WILL BE POSSIBLE FROM THE
ABUNDANT SHOWERS AND THUNDERSTORMS...BUT NO WIDESPREAD FLASH
FLOODING IS EXPECTED.  THE INCREASING SOUTHERLY WINDS WILL RESULT IN
A HIGH THREAT OF RIP CURRENTS NEAR THE BEACHES TODAY.

.SPOTTER CALL TO ACTION STATEMENT...

STORM SPOTTERS AND EMERGENCY MANAGERS SHOULD BE READY FOR ACTIVATION
IN THE EVENT SEVERE WEATHER DEVELOPS OVER THE AREA.

.WEDNESDAY THROUGH MONDAY...

MODERATE TO STRONG NORTHERLY WINDS WILL USHER COOLER AND DRIER AIR
INTO THE REGION THROUGH THURSDAY.  WINDS WILL SUBSIDE AND BECOME
SOUTHERLY BY SATURDAY AS ANOTHER COLD FRONT APPROACHES FROM THE
PLAINS.  SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS
THE AREA SATURDAY AND SUNDAY...BUT NO HAZARDOUS WEATHER IS EXPECTED
THROUGH THE PERIOD.

In the hours before

Special weather statement, Nov 5, 9:50 AM CST, 4 hours 50 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-052100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
950 AM CST TUE NOV 5 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH FOR THE
FOLLOWING COUNTIES VALID UNTIL 3 PM CST TODAY...

IN SOUTHEAST MISSISSIPPI...

WAYNE...GREENE...PERRY...STONE...AND GEORGE.

IN SOUTH ALABAMA...

CHOCTAW...WASHINGTON...CLARKE...WILCOX...MONROE...
BUTLER...CRENSHAW...CONECUH...COVINGTON...ESCAMBIA...
BALDWIN...AND MOBILE.

IN NORTHWEST FLORIDA...

ESCAMBIA...SANTA ROSA...OKALOOSA.
Special weather statement, Nov 5, 12:30 PM CST, 2 hours 10 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-052100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1230 PM CST TUE NOV 5 2002

THE TORNADO WATCH HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES...

IN SOUTHEAST MISSISSIPPI...

   WAYNE...GREENE...PERRY...STONE...AND GEORGE

IN SOUTHWEST ALABAMA...

   WASHINGTON AND CHOCTAW.

THE TORNADO WATCH CONTINUES IN EFFECT UNTIL 3 PM FOR THE FOLLOWING
COUNTIES...

IN SOUTHWEST AND SOUTH CENTRAL ALABAMA...

   CLARKE...WILCOX...MONROE...BUTLER...CRENSHAW...CONECUH...
   COVINGTON...ESCAMBIA...BALDWIN...AND MOBILE.

IN NORTHWEST FLORIDA...

   ESCAMBIA...SANTA ROSA...AND OKALOOSA.

The radar

The Mobile radar (KMOB), 87 km away, was scanning. The volume nearest the first event began at 20:42 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Escambia

When
November 5, 2:40 PM CST to 2:45 PM CST
Where
Escambia County, Cantonment
Measured
65 kt (75 mph)
Property damage
$50,000
Reported by
EMERGENCY MANAGER
Coordinates
30.617, -87.333

Strong thunderstorm winds damaged a Mobile home and a travel trailer , as well as a barn. Some tree damage was also reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2002Every state in 2002This day in weather historyWarnings in Florida, November 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5322647.